Heavy Rain, Jackson
- When
- March 30, 9:00 PM EST to March 31, 2:30 PM EST
- Where
- Jackson County, 4.67 mi NNE of Cove
- Reported by
- COOP Observer
- Coordinates
- 39.080, -82.710
A cooperative observer measured 2.07 inches of rain.
A strong, slow moving storm system moved through the Ohio River Valley on March 31st. This brought widespread rainfall to the Middle Ohio River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong, slow moving storm system moved through the Ohio River Valley on March 31st. This brought widespread rainfall to the Middle Ohio River Valley. There was some training of storms, leading to localized rainfall amounts of around 2 inches. As creeks and streams rose, numerous roads were closed due to high water, with some flooding lingering into the morning of April 3. An apartment building was evacuated mid day on the 31st due to rising water in Allensville in Vinton County, however in the end, no damage was reported to the building.
The West Fork of Duck Creek at Macksburg in Washington County, topped it banks late afternoon on March 31, cresting about half a foot above its bankfull level of 13 feet overnight, with the flooding coming to an end early morning on April 1. The river gauge on Monday Creek at Doanville in Athens County, rose above bankfull stage (16 feet) on the evening of March 31, crested that night just above 16 feet, and remained out of its banks until about noon on April 1. Raccoon Creek at Bolins Mills in Vinton County was out of its banks for several days. The creek rose above bankfull of 14 feet on the evening of the 31st, crested at about 16 feet late on the 1st, and remained above bankfull until early morning on the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 30, 8:50 PM EST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 950 PM EDT Thu Mar 30 2017 .SYNOPSIS... A warm front lifts through tonight, followed by a cold front late tonight into Friday. High pressure prevails Sunday. Next system arrives Monday and Tuesday, then another mid-late week. && .NEAR TERM /THROUGH FRIDAY/... As of 950 PM Thursday... Will update the forecast to better handle showers currently over ne KY and southeast OH this evening. As of 140 PM Thursday... On the latest weather map, an area of low pressure was located over the Mid-Mississippi Valley with a warm front extending east across West Virginia to the southeast Atlantic coast. A cold front extends south into the Gulf of Mexico. The warm front is resulting in a few showers and storms across portions of Ohio and West Virginia at this time. The warm front should lift northeast tonight as the low pressure system moves to the Great Lakes by Friday morning. In addition, the cold front is expected to push into our western counties. SPC has the western half of our forecast area in marginal risk with our much of our Kentucky counties in slight risk. Expect the showers and storms associated with the warm front to life northeast with the warm front. Showers and storms should then spread into our region from the west. Expect the coverage with these storms to increase after midnight. Models indicate sufficient wind shear will be in place across our southeast Ohio counties this evening. However, instability will be marginal with mixed layer CAPE values generally at or below 1000 J/KG. The storms associated with the cold front could be severe to our west. However, the storms should be weakening by the time they push into our western counties. Storms could still be quite strong to even marginally severe into tonight. In addition, any of the stronger storms could produce heavy rainfall. Do not expect any water issues. However, we will have to keep an eye out for any storms that move across the same areas for potential water issues. The storms should then overspread the remainder of the region after sunrise on Friday. The upper level low, associated with the surface feature, will push east during the day, keeping unsettled weather in the forecast. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 420 PM Thursday... Upper level low exits Friday night, setting up deep layer upslope flow bringing showers in and near the mountains, which gradually diminish Saturday afternoon and evening, as high pressure building into the area cuts off the flow. The NAM depicts h85 temperatures as low as -4C Saturday morning, which suggests wet snow may mix in across the very highest terrain. The high pressure center then provides dry weather Saturday night through Sunday night, with a nice recovery in temperature on Sunday. Blended in MET for slower rise in temperatures Saturday morning, otherwise central guidance temperatures looked good overall. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 420 PM Thursday... The next southern stream bowling ball in this mild spring pattern approaches on Monday, and then rolls across the area Monday night into Tuesday. A more southern track minimizes the chance for thunderstorms, but gives rise to a more prolonged rain ahead of and with the system Monday through Monday night, although models are not quite in complete agreement on this scenario. The next bowling ball approaches Wednesday, and crosses Wednesday night into Thursday. This one is progged to track farther north than its predecessor, with a less prolonged rain late Wednesday into Thursday, and a higher thunderstorm possibility. Central guidance temperatures excepted, with h85 temperatures above 0C behind the early week system but possibly getting below 0C behind the mid week system on Thursday. The more northern track, coupled with the colder air in its wake, are associated with a higher amplitude pattern setting up by that time, leading to a long wave trough in the eastern U.S. late next week. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... As of 734 PM Thursday... Southeast upslope clouds will cause MVFR/IFR conditions on the southeast upslope side of the mountains overnight. West of the mountains, outside of a few showers in OH and KY, VFR conditions will prevail this evening. A cold front will bring numerous showers/thunderstorms and some MVFR/IFR ceilings/visibilities later tonight into Friday morning. A stratus deck can be expected behind the cold front on Friday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: High this evening, then medium. ALTERNATE SCENARIOS: Timing of showers and storms late tonight and Friday could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 03/31/17 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H M M M L HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY M M M M M M M M M L M L EKN CONSISTENCY H H H H H H M M H M M L PKB CONSISTENCY H H H H H H H H M M M L CKB CONSISTENCY H H H H H H H H H H H L AFTER 00Z SATURDAY... IFR possible on Tuesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/TRM NEAR TERM...JSH/RPY SHORT TERM...TRM LONG TERM...TRM AVIATION...RPY
Hazardous Weather Outlook National Weather Service Charleston WV 440 AM EDT Thu Mar 30 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010- 013>019-024>027-033-034-515>518-310845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-Clay-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 440 AM EDT Thu Mar 30 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are possible late today into tonight. Damaging wind will be the main threat, with large hail also possible. Heavy rain will accompany these storms and could lead to localized water issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ011-020-028>032-039-040-519>526-310845- Tyler-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 440 AM EDT Thu Mar 30 2017 This Hazardous Weather Outlook is for much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Charleston WV
646 PM EDT THU MAR 30 2017
OHZ066-302315-
Perry-
646 PM EDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERRY COUNTY...
At 646 PM EDT, a strong thunderstorm was located over Pleasantville,
or 9 miles northeast of Lancaster, moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Somerset, Thornport, Harbor Hills, Thornville and Glenford.
LAT...LON 3993 8242 3992 8241 3991 8222 3991 8216
3988 8216 3975 8240 3983 8240 3984 8247
3992 8247 3993 8246
TIME...MOT...LOC 2246Z 229DEG 47KT 3983 8250
14The national radar mosaic for the moment the first event began.
7 flood, 1 heavy rain. Local standard time, as filed.
A cooperative observer measured 2.07 inches of rain.
Numerous roads were closed across northwestern Jackson County due to flooding. This included State Route 327 northwest of Wellston.
Heavy rainfall caused water to pond, flooding a low spot along State Route 141.
Multiple roads across central Vinton County were closed due to flooding. This included portions of US 50 near McArthur and also near the intersection of US 50 and Carpenter Road at Allensville.
Heavy rainfall caused flooding across northeastern Athens County. Multiple roads were closed due to high water, including routes 56, 356, 681, and 685.
Multiple roads were closed due to flooding. This included State Route 681 near Gilkey Ridge Road, State Route 124 in Rutland, and State Route 143 near Old Landfill Road.
Rises along the West Fork of Duck Creek lead to minor flooding of lowlands and campgrounds near Macksburg.
Flooding along Raccoon Creek resulted in multiple closed roads. Some of the impacted roads include State Routes 143 and 346.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678302, 678303, 678304, 678305, 678306, 678461, 678449, 678452.